Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 49, NWS Glasgow, MT

July 5, 2011McCone County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 5, 2011, 6:45 AM MDT for McCone County, Montana. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2011, 6:45 AM MDT (12:45 UTC)
Expired
Jul 5, 2011, 7:20 AM MDT
In force
35 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County McCone County, MT

The radar

The Glasgow radar (KGGW), 112 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:55 AM MDTHAIL 0.514 W Circle, MT
Jul 5, 7:10 AM MDTHAIL 0.510 Se Circle, MTWIND GUSTED TO 40 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 0.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS55 KGGW 051245
SVRGGW
MTC055-051345-
/O.NEW.KGGW.SV.W.0049.110705T1245Z-110705T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
645 AM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...

* UNTIL 745 AM MDT.

* AT 642 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES NORTHWEST OF BROCKWAY...OR 18 MILES WEST
  OF CIRCLE...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BROCKWAY AND CIRCLE

LAT...LON 4742 10611 4755 10603 4742 10541 4726 10540
      4718 10556
TIME...MOT...LOC 1246Z 292DEG 25KT 4743 10595

$$

RAE
WEATHER.GOV/GLASGOW
1 follow-up statement
412 
WWUS55 KGGW 051320
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
720 AM MDT TUE JUL 5 2011

MTC055-051330-
/O.CAN.KGGW.SV.W.0049.000000T0000Z-110705T1345Z/
MCCONE-
720 AM MDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCCONE COUNTY IS
CANCELLED...

AT 718 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4742 10611 4755 10603 4742 10541 4726 10540
      4718 10556
TIME...MOT...LOC 1320Z 292DEG 25KT 4734 10563

$$

RAE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:34 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 5, 3:34 AM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
334 AM MDT TUE JUL 5 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
UPPER RIDGE WILL BE BUILDING ACROSS THE REGION OVER THE NEXT FEW
DAYS. THIS WILL PULL WARMER AIR NORTHWARD AS WELL AS THE MONSOONAL
MOISTURE PLUME. THIS WILL KEEP SOME THREAT OF THUNDERSTORMS IN FOR
EASTERN MONTANA THROUGH THE SHORT TERM.

WEAK SHORTWAVE SLIDING THROUGH MONTANA THIS MORNING WITH JET
STREAK PUSHING INTO NORTHERN WYOMING PRODUCING THUNDERSTORMS OVER
SOUTH CENTRAL MONTANA. THIS IS FARTHER WEST THEN MODELS FORECASTED
AND WITH WEAK BOUNDARY IN PLACE ADJUSTED MORNING POPS ACCORDINGLY.
IN THE AFTERNOON EXPECT BOUNDARY TO SHIFT EASTWARD PROVIDING FOCUS
FOR STORMS CLOSER TO THE NORTH DAKOTA BORDER.

AFTER THIS WAVE PASSES...UPPER RIDGE BEGINS TO BUILD TURNING UPPER
FLOW NORTHWEST OVER EASTERN MONTANA. LOW LEVEL FLOW ALSO TURNS
NORTH WHICH WILL BE MORE FAVORABLE FOR BRINGING DRIER AIR INTO THE
REGION AND MINIMIZING THE THREAT FOR THUNDERSTORMS OVER THE
NORTHWEST ZONES FOR WEDNESDAY AND WEDNESDAY NIGHT. BY THURSDAY
RIDGE AXIS BEGINS MOVING EAST...FOR A RETURN TO SOUTHWEST FLOW
ALOFT AND BETTER THUNDERSTORM POTENTIAL IN THE WESTERN ZONES. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THURSDAY NIGHT THROUGH FRIDAY... LONG TERM BEGINS WITH A LARGE
RIDGE ORIENTED FROM THE GREAT BASIN THROUGH MONTANA AND UP INTO
SOUTHERN SASKATCHEWAN AND ALBERTA. A LARGE AREA OF LOW PRESSURE
ALSO EXIST ACROSS THE EASTERN PACIFIC AND THE PACIFIC NORTHWEST.
THIS LOW PRESSURE AREA WILL BE BREAKING APART AND FLINGING OFF
SHORTWAVES ACROSS MONTANA. THE FIRST ONE IS EXPECTED TO HIT
THURSDAY NIGHT INTO FRIDAY AND WILL BRING SCATTERED SHOWERS
THROUGH THE AREA WITH A FEW ISOLATED THUNDERSTORMS. AT THE MOMENT
AND DUE TO THE MORNING TIMING SEVERE WEATHER IS NOT EXPECTED BUT
COULD PHASE IN IN FUTURE FORECASTS.

FRIDAY NIGHT THROUGH SUNDAY... FLOW WILL BECOME SLIGHTLY ZONAL
WITH THE BULK OF THE LOW PRESSURE FROM THE PCNW MOVING THROUGH
SATURDAY EVENING. AT WHICH POINT TEMPERATURES WILL DROP OFF TO
SLIGHTLY BELOW SEASONAL NORMS AS AN ELEVATED COLD FRONT MIXES
THROUGH THE REGION.

SUNDAY NIGHT ONWARD... MODELS BEGIN HAVING SOME DIFFICULTIES IN
THE LONG TERM BUT OVER ALL PATTERN EXPECTED IS A LARGE RIDGE
BUILDING UP INTO MONTANA DUE TO EXTRA HEAT FEEDING IN FROM THE
GREAT BASIN. EXPECTED PARTLY CLOUDY SKIES AND ISOLATED AFTERNOON
THUNDERSTORMS IN THIS PATTERN. SEVERE OR NOCTURNAL WEATHER IS NOT
ANTICIPATED UNLESS A MESOSCALE SHORTWAVE CAN PASS OVER HEAD BUT
MODEL RESOLUTION IS TOO LOW TO DISCERN THIS FEATURE YET. GAH

&&

.AVIATION...
VFR TODAY AND TONIGHT WITH A DEVLOPING BROKEN DECK AROUND 10KFT IN
THE EVENING. ISOLATED AFTERNOON THUNDERSTORMS MAY BRIEFLY REDUCE
VISIBILITY TO 3 TO 5 MILES WITTH POTENTIAL FOR ERRATIC WINDS.
WINDS WILL BE OUT OF THE SOUTHWEST AT AROUND 5 TO 15 KTS. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 5, 3:10 AM MDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
310 AM MDT TUE JUL 5 2011

MTZ024>026-061100-
RICHLAND-DAWSON-PRAIRIE-
310 AM MDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE YELLOWSTONE RIVER WILL BE ON THE RISE THROUGH THIS WEEK.
LEVELS MAY COME WITHIN A FOOT OF FLOOD STAGE AT GLENDIVE THIS
MORNING...AND WEDNESDAY NIGHT IN SIDNEY.

RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE
HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:46 PM MDTSpecial Weather StatementGGWValley59 min
Jul 5, 5:36 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.